Over-the-Counter Heartburn Drugs Decrease Chance of Surviving Cancer

Proton pump inhibitors combined with a certain chemotherapy drug may lower the possibility for cancer patients to recover and survive.

Heartburn medications could lower the chance of recovery and survival in cancer patients.

Proton pump inhibitors (PPIs) are commonly used to treat heartburn and gastrointestinal bleeding. However, in a study published in JAMA Oncology, investigators found that PPIs lower the effects of the chemotherapy drug, capecitabine.

Included in the study were more than 500 patients. The findings showed PPIs affected progression-free survival by more than 1 month, overall survival was reduced by more than 2 months, and the disease control rate was decreased by 11%.

The risk of this interaction is especially high because some cancer patients may be obtaining the medications over-the-counter, as opposed to being prescribed by a physician, which could unknowingly alter their chemotherapy treatment.

“This could be a very common and underappreciated side effect,” said investigator Michael Sawyer. “One study estimated that 20% of cancer patients in general take proton pump inhibitors.”

The investigators followed up the original study with another analysis in early-stage colorectal cancer. The results of the study showed that those who took PPIs and capecitabine were also at risk for diminished cancer treatment efficacy. The patients who took PPIs while on capecitabine had a decreased chance of being cured of their cancer, according to the study.

The authors said this negative outcome is a result of gastric pH levels. PPIs can raise pH levels to the point where they could affect disintegration of capecitabine tablets.

“Given that PPIs are much more potent and can essentially abolish gastric acidity there may be a significant interaction between capecitabine and PPIs,” Sawyer said.

Some cancer patients with bleedings, or other gastric conditions that must be kept under control, cannot discontinue use of PPIs. In these instances, there are alternatives for oncologists and family physicians who become aware of the risk, according to the study authors.

“Physicians should use caution in prescribing PPIs to patients on capecitabine and, if they must use PPIs due to gastrointestinal bleeding issues, maybe they should consider using other types of chemotherapy that don’t present this interaction,” Sawyer said.